Do you often feel that cancer treatment has made you clumsier? Gabriella Kourie gives a sound explanation of that clumsy side effect and how to manage it.
You can listen to this article below, or by using your favourite podcast player at pod.link/buddiesforlife
Cancer treatment refers to a broad scope of treatments. There are some patients that undergo surgery first and then follow with radiation and endocrine treatment. Other patients (depending on the nature and type of cancer) will undergo chemotherapy.
The intravenous chemotherapy that most patients receive is known as systemic. This means that the chemotherapy drugs don’t only target the cancer cells, but all the living cells in your body. This then manifests as side effects that you may experience during and post chemotherapy.
One of the less common, but still prevalent, side effects is a feeling of loss of balance or clumsiness that you may experience during treatment and not uncommonly, for few months to follow. This is because one of the systems that is affected during chemotherapy is your nervous system.
The nervous system plays a vital role in the body’s ability to move and maintain balance.There are two different types of balance that are referred to in human movement: static and dynamic balance. Static balance is your body’s ability to keep you stable when you are standing, sitting or performing certain tasks in a fixed position. Dynamic balance is your body’s ability to control movements and react to the environment in a timely manner, such as moving from sitting to standing when your legs feel stiff or tired.
The vestibular system in an intricate part of the inner ear. This structure plays a vital role in maintaining your balance as it gives feedback to the brain of where your head is in space (standing up straight, lying down or hanging upside down).
Many types of chemotherapy drugs can affect the vestibular system and can cause feelings of dizziness with or without movement, making you feel clumsier or off balance.
Other factors that cause the clumsy feeling
Moving away from the physiological changes during chemotherapy, there may be some other underlying factors causing the clumsy feeling.
Nausea, a decreased appetite and/or diarrhoea makes it difficult for you to obtain good nutrition and can inevitably result in dehydration. Patients then feel weaker and attempting to make small movements, such as changing your position from lying down to sitting up, may cause you to experience imbalance or dizziness. This is a result of low blood pressure and it’s also important to monitor yourself during treatment.
There are symptoms to look out for when trying to identify what is going on with your body during chemotherapy that may be linked to above: generalised weakness or tiredness, dizziness, vertigo (feeling of the room spinning), ringing in the ears, nausea and vomiting.
Tips to help you when you feel clumsy
- Prevent dehydration – Drink between 1,5 to 2 litres of water or fluids per day. This may include water, juices, tea, non-caffeinates and non-alcoholic drinks. Avoid alcohol and caffeine as these substances cause dehydration.
- Change positions slowly – Although this may make you feel older than you are, changing your positions slowly gives your vestibular system time
- to register that your head is moving through space so that your body can adapt to the position change.
- Exercise – With moderate balance, walk slowly and often but ensure that you have assistance nearby, such as a rail, walker or even a chair, to hold on to as you move around your living area.
- Rehabilitation – You may want to seek the advice (under the guidance of your treating doctor) of an audiologist to assist with vestibular exercises and movements as well as an occupational therapist to assist you in learning how to do your normal daily tasks in a more effective and safer manner.
NB! Tell your doctor
It’s imperative to notify your treating doctor if you notice any sudden changes in your mobility and balance both during and after you have finished chemotherapy. This information is to help you understand your body better but shouldn’t be substituted with going to see your treating physician when and if you experience the clumsy side effect.
MEET THE EXPERT – Gabriella Kourie
Gabriella Kourie is a qualified occupational therapist. She further trained and qualified as a PORi oncology and breast cancer rehabilitation therapist and is currently qualifying in Lymphoedema Assessment and Treatment.
Header image by Adobe Stock